Kentucky, 2009

Flash Flood in Kentucky, October 9, 2009

October 9, 2009 · NWS ILN · 1 event in 1 county or zone

A large area of rainfall moved across the area producing flash flooding in Grant County during the early morning hours of October 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A large area of rainfall moved across the area producing flash flooding in Grant County during the early morning hours of October 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 9, 3:34 AM EST, 26 minutes earlier.

Area forecast discussion, Oct 9, 3:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
434 AM EDT FRI OCT 9 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL LIFT NORTHEAST TODAY ALONG A
FRONTAL BOUNDARY DRAPED OVER THE OHIO VALLY. THIS WILL RESULT IN
WIDESPREAD RAIN SHOWERS AND A CHANCE OF THUNDERSTORMS. THE RAIN
WILL TAPER OFF OVERNIGHT AS THE LOW PRESSURE SYSTEMS SHIFT OFF TO
THE EAST.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS ARE IN PRETTY GOOD AGREEMENT LIFTING MAIN SURFACE LOW
NORTHEAST ALONG FRONT THROUGH SOUTHERN OHIO LATE THIS MORNING INTO
EARLY AFTERNOON. A WEAKER SECONDARY SURFACE WAVE WILL THEN PUSH
QUICKLY EAST ALONG THE FRONT THROUGH EARLY EVENING. AN IMPRESSIVE
40-60 KNOT 925-850 MB JET IS NOSING INTO OUR AREA THIS MORNING.
THIS WILL WEAKEN SOME AS WE HEAD THROUGH LATE MORNING...BUT THE
ASSOCIATED LOW LEVEL CONVERGENT BOUNDARY WILL REMAIN IN PLACE
ACROSS OUR AREA INTO THIS AFTERNOON. TH AIRMASS ACROSS THE REGION
IS VERY MOIST WITH PWS IN THE 2 TO 2.25 INCH RANGE AND THIS IS
CLOSE TO THREE TIMES NORMAL FOR THIS TIME OF YEAR. EXPANDED THE
FLOOD WATCH A LITTLE FARTHER SOUTH EARLIER THIS MORNING AS
HEAVIEST RAIN AND MAJORITY OF THUNDERSTORM ACTIVITY HAS BEEN
OCCURRING ON THE SOUTHERN EDGE OF THE WIDESPREAD PCPN FIELD.

AHEAD OF THE LOW...THE SOUTHEAST PORTIONS OF OUR FA WILL GET INTO
THE WARM SECTOR. THIS WILL LEAD TO A STRONG TEMPERATURE GRADIENT
ACROSS OUR AREA WITH HIGHS RANGING FROM THE LOW TO MID 50S IN THE
NORTHWEST TO LOW TO MID 70S IN THE SOUTHEAST. THIS WILL ALSO ALLOW
FOR SOME SURFACE BASED INSTABILITIES TO DEVELOP ACROSS ABOUT THE
SOUTHEAST THIRD OF OUR CWA AS WE HEAD INTO THIS AFTERNOON. THE LOW
LEVEL DIRECTIONAL SHEAR IS SOMEWHAT LIMITED THIS AFTERNOON ACROSS
THE SOUTHEAST BUT THE LOW LEVEL SPEED SHEAR IS FAIRLY IMPRESSIVE.
AS A RESULT...THINK A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS THIS AFTERNOON ACROSS THE SOUTHEAST. THE
GRADIENT WINDS WILL ALSO BE FAIRLY STRONG OUT AHEAD OF THE SURFACE
LOW WITH GUSTS OF 35 TO 40 MPH POSSIBLE.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
EXPECT PCPN TO BEGIN TO TAPER OFF FROM THE WEST THIS EVENING AS
SECONDARY SURFACE WAVES PUSHES OFF TO THE EAST. SURFACE HIGH
PRESSURE AND A DRIER AIRMASS WILL THEN BUILD INTO THE REGION FOR
THE WEEKEND. THIS WILL LEAD TO BELOW NORMAL TEMPERATURES FOR THE
WEEKEND AND HAVE STAYED PRETTY CLOSE TO GUIDANCE FOR HIGHS AND
LOWS.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
TWO DISTINCT WEATHER SYSTEMS LOOK TO AFFECT THE LONG TERM OF THE
FORECAST.

THE FIRST WILL COME INTO THE REGION ROUGHLY MONDAY AFTERNOON. TIMING
DIFFERENCES BETWEEN THE GFS AND ECMWF ARE MORE PRONOUNCED
TODAY...ALTHOUGH THE GENERAL TREND HAS BEEN FOR THINGS TO BE A
LITTLE FASTER. THE OTHER CHANGE HAS BEEN TO FOCUS THE ENERGY WITH
THE SHORTWAVE A LITTLE FURTHER NORTH. THIS HAS ALLOWED THE REMOVAL
OF POPS FOR THE SOUTHERN HALF OF THE FORECAST AREA.

COOL HIGH PRESSURE WILL PUSH IN FOR LATER TUESDAY AND WEDNESDAY. THE
NEXT SYSTEM WILL BEGIN TO AFFECT THE AREA ON THURSDAY. THE GFS AND
ECMWF ARE OVER HALF A DAY OFF IN THEIR TIMING OF BRINGING THIS
SYSTEM IN...BUT REGARDLESS...THE CHANCES OF PRECIPITATION DO LOOK
RATHER SIGNIFICANT FOR THURSDAY AND FRIDAY.

NOTED THAT THE OPERATIONAL GFS WAS MUCH SLOWER THAN A NUMBER OF THE
ENSEMBLE MEMBERS...IN ADDITION TO THE ECMWF WHICH WAS FASTER AS
WELL. AS SUCH...WILL ALLOW FOR SOME CHANCE POPS MOVING IN LATE
WEDNESDAY NIGHT. WITH SOME ELEVATED INSTABILITY ON THE NOSE OF A
PUSH OF HIGHER THETA-E AIR ON THURSDAY AFTERNOON...INTRODUCED A
SLIGHT CHANCE OF THUNDER AS WELL.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE OVER NW ARKANSAS WILL MOVE NORTHEAST ALONG A FRONTAL
BOUNDARY NEAR THE OHIO RIVER THROUGH 18Z FRIDAY. WIDESPREAD RAIN
WILL CONTINUE ALONG AND NORTH OF THE FRONT THROUGH THIS
TIME...WITH WIDESPREAD MVFR CONDITIONS AND OCCL IFR CIGS AND
VSBYS. MAY BE SOME EMBEDDED CONVECTION WITH HEAVY RAIN
OVERNIGHT...ESPECIALLY ACROSS SOUTHERN OHIO. SFC LOW WILL MOVE TO
NEAR KCMH BY 18Z FRI WITH COLD FRONT TRAILING SW TOWARD KCVG.
EXPECT FAST MOVING BAND OF CONVECTION TO IMPACT THIS CORRIDOR
ALONG THE FRONT WITH POTENTIAL FOR GUSTY WINDS. WINDS WILL BECOME
NNW LY BEHIND THE FRONT WITH MVFR CIGS EXPECTED TO FILL IN THROUGH
FRIDAY AFTN AND EVENING.

OUTLOOK...MVFR/IFR CIGS EXPECT FRIDAY AFTERNOON INTO FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>080-082.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>097.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...HAWBLITZEL
Hazardous weather outlook, Oct 8, 11:57 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1257 AM EDT FRI OCT 9 2009

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-077-100500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-HAMILTON-
1257 AM EDT FRI OCT 9 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

INZ075-080-KYZ089>097-OHZ073-074-078>080-082-100500-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-PIKE-
1257 AM EDT FRI OCT 9 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...SOUTHWEST
OHIO...CENTRAL OHIO AND NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

KYZ098>100-OHZ081-088-100500-
ROBERTSON-MASON-LEWIS-ADAMS-SCIOTO-
1257 AM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTH
CENTRAL OHIO.

.DAY ONE...TONIGHT.

LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOW PRESSURE WILL MOVE ACROSS THE OHIO VALLEY ON FRIDAY. THE
AIRMASS WILL BE MOIST AND UNSTABLE RESULTING IN SHOWERS AND
THUNDERSTORMS. A FEW SEVERE STORMS MAY BE POSSIBLE WITH DAMAGING
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
October 9, 4:00 AM EST to 6:00 AM EST
Where
Grant County, 0.53 mi NW of Elliston to 0.71 mi N of Elliston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.736, -84.736

A water rescue occurred on Mt Zion Elliston Road due to heavy rain which caused flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195801.